Forum

Avonex Experiences please

I’m taking my first injection tomorrow evening and wonder if anyone could tell me their early experience of it please?

Wonder how bad the flu symptoms might be for example? I have two young children so not sure if I am likely to feel too poorly to cope, or just a bit rough? (realise it will vary from person to person).

I was taking Avonex for about six years. I still think it was the best choice as it allowed me freedom from any flu symptoms during my working week - I always took it on Friday evenings. During the time I was taking it there were a few changes which made it much easier for me - a shorter needle and greater time without need for refridgeration (very handy for going on holiday).

But with this came the fact that I discovered an almost phobic fear of that long needle. By the time the shorter one was introduced I was getting used to necking a bottle of wine each Friday evening just to find the courage to jab myself with it. In reality it was never so bad but I had a game trying to get used to it. I used to inject into my leg but started to think the needle might come out of the other side (of course it didn’t!). Latterly I injected into my stomach as there is much less fine sensation there. Years later someone told me it wasn’t supposed to be injected into the stomach but I can’t remember why.

I hope you have an easier time with it. The problems I had were because of me - you won’t have the same experiences I’m sure, especially if you don’t mind injecting. If you take some Ibuprofen or Paracetamol it greatly helps with the flu symptoms. I used to take the Avonex late at night then take a couple of Ibuprofen tablets, then go to bed. I don’t think you will feel so poorly in the morning - I just felt a bit flu like first thing but it soon went and may have been as much to do with after effects of the wine. This was how I found it anyway.

Wishing you good luck with it.

Mark

hi tricky, ive been on the avonex pen now for 19mths and no probs at all when i first started i only had very mild flu like symptoms but a couple of ibroprefem sorted that just as you go to bed, also try not to press down to hard on the pen!!! gd luck with it i hope it works as well for you as is has with me… Tony.

Thank you so much for your replies. Now the MS nurse told me to press down hard and you’re suggesting not Tony? I’m not the slimmest of people so maybe she was worried it wouldn’t reach the muscle under the fat?!

Mark, thank goodness the needles are shorter now! Well actually, thank goodness for epi-pens.

I’ll report back with my findings :slight_smile:

Best thing I ever did was starting avonex. You will get used to the injections and I had no side effects at all. Sometimes feel tired after injections but not always. I get my sister to inject it in my bum once a week. She find holding the shaft of the pen and pushing down is better then using the skin to push against is better and it still goes to the right place. Don’t worry about being a bit larger, I was 5 stone heavier and injecting and it still works!!! Good luck

Hi I’ve been on avonex since last September and been fine only side effects are headaches especially if I forget the painkillers I take 2 ibpubrofen and a paracetamol at the same time and the 4 hourly!..doing it at night helps too…I do mine in the thigh muscle but I’m a wimp and get my husband to do it as I can’t I’m scared I would jump too much when it went in!!..probably best if you can do it yourself though!..other thing somebody mentioned is don’t press it in too hard as it left me with painful swelling and bruising…good luck and I’m sure you’ll be find its the fear of the unknown but once you get used its ok better than awful relapses…Emma

Done mine, didn’t hurt or sting at all which worried me in case I’d done it wrong. I did press quite hard, there’s still a round circle around the injection site an hour later lol.

Took 2 paracetamol an hour before and feel okay, so far x

That’s good just make sure to keep taking the painkillers!..fingers crossed you’ll have no side effects x

Thats gd tricky, i found in the first few jabs i pressed to hard and bruised my leg!! glad it went well for you and gd luck with it. Tony.

Thank you. Just hot flushes during the night and a bit of a “muzzy” head but other than that I feel fine - am keeping fingers crossed that’s it!

I was on Avonex for 4 years until I had problems with my Retina which they put down to the Avonex. I now take Azathioprine (tablets) and the MS has been stable ever since.

My side effects were never as bad as they were that first time, although from memory they only lasted 24 hours.

After about a month I could take the injection in the evening with a couple of ibuprofen and sleep through it all. (If I woke during the night, I felt shivery, but that wasnt what woke me)

Hopefully your side effects will pass soon.

My findings were that I was very hot the following day and when I left the painkillers too long I had a sickly headache and was quite shattered by the evening (bear in mind I have a year old daughter too mind you!).

Then by the Wednesdays (I took the injection on the Sunday evening), I had a few mild dizzy spells.

The only other symptom I noticed on week one was I have a bit of a rash all over my body, kind of bumps under my arms, behind my elbow and they only really itch if I touch or scratch them if that makes sense?

Had my second injection last night and so far feel very hot again today, no problem with the headache as I’m keeping the painkillers up but am shattered. Hopefully it will continue to improve x